Avishag Laish-Farkash, MD PhD, Luba Vasilenko, MD, Noy Moisa, BSc, Daniel Vorobiof, MD
Cannabis consumption has been shown to cause arrhythmias with various ambiguous combinations, including ventricular tachycardia, and potentially sudden death. Suspected mechanisms are: effects of marijuana on cardiac ion channels and on the central nervous system. We aimed to investigate the RWDE and PRO regarding the prevalence and temporal relationship between Cannabis use and onset of symptomatic arrhythmias among members of BELONG.LIFE
– a digital patient-powered network app.
RWD obtained through cutting edge technology paired with consumer mobile devices on worldwide cancer patients that use Cannabis routinely, members of BELONG.LIFE mobile application. 237 patients replied anonymously and voluntarily to a 17-questions-survey describing their demographics, medical history and cannabis use.
237 patients (93% from USA, 80% female, 76% age 50-69) with cancer (36% breast, 11% lung) replied. 35% were smokers, 29% hypertensive, and 44% without comorbidities. 7 patients had history of arrhythmias and 1 had a pacemaker. 64% started Cannabis prior to/during chemotherapy and 20% had no chemotherapy. Cannabis indication was symptom relief in most patients; administration was: 49% oil, 44% smoking and 35% edibles, however, only 26% had it prescribed by a doctor; Cannabis type was THC>15% in 39%, CBD in 32%, and 35% unknown; 19 patients (8%) experienced palpitations since they started Cannabis; among them, 12 received rate controls or anticoagulants (4 already taken before), 9 had further medical investigations, 3 were hospitalized, 4 had ablation (1 with prior arrhythmia), and 2 (1%) stopped Cannabis use. Additional 4 patients (2%) reported brady-arrhythmias since Cannabis use but none needed pacemaker implantation.
RWDE from BELONG app shows, that in cancer patients using Cannabis, the rate of arrhythmias is significant (10%). Although direct causality to cannabis use cannot be proven definitely, the temporal relationship between drug use and onset of symptoms suggests a strong association.